Alert archive / Oklahoma / Tornado Warnings in 2023

Tornado Warning 71, NWS Norman, OK

May 11, 2023Coal County, Hughes County, Oklahoma

NWS Norman, OK issued this tornado warning at May 11, 2023, 11:21 PM CDT for Coal County, Hughes County, Oklahoma. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2023, 11:21 PM CDT (04:21 UTC)
Expired
May 11, 2023, 11:45 PM CDT
In force
24 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Coal County, OK, Hughes County, OK

The radar

The Norman radar (KTLX), 114 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 3:44 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 4.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2023-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2756 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2023-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2756 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
2.0
Supercell composite
11.5

Open this sounding in Storm Lab

The text

As transmitted.

592 
WFUS54 KOUN 120421
TOROUN
OKC029-063-120445-
/O.NEW.KOUN.TO.W.0071.230512T0421Z-230512T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
1121 PM CDT Thu May 11 2023

The National Weather Service in Norman has issued a

* Tornado Warning for...
  Northeastern Coal County in southeastern Oklahoma...
  Southeastern Hughes County in southeastern Oklahoma...

* Until 1145 PM CDT.
    
* At 1121 PM CDT, a severe thunderstorm capable of producing a
  tornado was located 5 miles south of Gerty, moving northeast at 30
  mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Stuart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3469 9633 3479 9633 3496 9609 3471 9609
TIME...MOT...LOC 0421Z 241DEG 26KT 3476 9626 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

MDU

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 11, 6:48 PM CDT, 4 hours 33 minutes earlier.

Area forecast discussion, May 11, 6:48 PM CDT, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Norman OK
648 PM CDT Thu May 11 2023

...New AVIATION...

.SHORT TERM...
(This evening through Friday)
Issued at 1215 PM CDT Thu May 11 2023

Storms are likely to be ongoing or developing near I-35 as our
overnight period begins. This convection will display a tendency to
become more outflow-dominant and upscale overnight, with a
hail/tornado threat transitioning to a wind/tornado threat. This is
likely to wane after 10:00 as instability decreases.

Tomorrow, a frontal boundary will enter the area as the upper low
and surface low occlude over northern Kansas. Boundary-layer
moisture on the south side of the front is expected to be very rich
on the warm side of the boundary, leading to MLCAPE values in excess
of 4,000 J/kg. Deep-layer shear will be weak, limiting updraft
organization, but large to very large hail will be possible early in
the convective cycle. As storms cluster and outflow begins to surge,
damaging wind gusts and flooding will becoming more of a concern.

Meister

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 1215 PM CDT Thu May 11 2023

While frontal storms will decrease in coverage tomorrow evening,
showers and storms influenced by isentropic ascent will begin to
kick up across western north Texas and southwest Oklahoma. This will
be influenced by a resurgent southern stream jet max that will eject
from Texas into our area. Isentropic ascent over our area, in
conjunction with nearly saturated tropospheric profiles and very
anomalously high PWATS, will increase the threat of flooding across
much of the area Saturday, particularly along and south of the
stalled front.

This low will cut off and begin to weaken on Sunday, but sufficient
moisture and the stalled front will remain in place for continued
rain and hydrologic concerns. Northwest flow aloft will push the
front southward on Monday, dropping rain chances from categorical to
a more-typical-for-May slight to chance. Highs next week will be
below average under the influence of this northwest flow and a
surface high pressure.

Meister

&&

.AVIATION...
(00Z TAFS)
Issued at 645 PM CDT Thu May 11 2023

Storms are ongoing across central Oklahoma and northern Texas, and
will continue to move north and east through the evening. Portions
of central Oklahoma will be impacted by storms over the next two
to three hours. Erratic and gusty winds will occur near any
thunderstorms. MVFR ceilings are expected to continue through
Friday morning and into the afternoon, before lifting to low
clouds at VFR levels. Winds will remain southerly across most of
the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  67  87  63  78 /  50  20  50  70
Hobart OK         56  91  60  75 /   0  10  50  80
Wichita Falls TX  66  91  64  78 /  20  40  50  90
Gage OK           52  88  56  78 /   0   0  20  40
Ponca City OK     65  87  62  83 /  70  10  40  40
Durant OK         70  85  66  83 /  50  40  30  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...04
LONG TERM....04
AVIATION...50
Hazardous weather outlook, May 11, 12:36 PM CDT, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1236 PM CDT Thu May 11 2023

OKZ004>048-050>052-TXZ083>090-121745-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1236 PM CDT Thu May 11 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is a enhanced risk of severe thunderstorms late this
afternoon and this evening. The latest trends suggest that the greatest
potential for severe weather will occur across southwest and south
central Oklahoma. Here, large to very large hail, tornadoes, and
damaging wind gusts are possible. Another area of severe weather
appears possible across northwest Oklahoma, where large hail and
damaging winds are expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Thunderstorms will be possible every day from Friday through
Tuesday. On Friday, some of these storms may be severe along and
southeast of I-44. Damaging winds and large hail are the primary
hazards. Flooding will become a concern beginning Friday night and
lasting through the day on Sunday, especially across western north
Texas and southern Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 11, 10:12 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1012 PM CDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     HAIL             1 N BOWLEGS             35.16N 96.67W
05/11/2023  M1.00 INCH       SEMINOLE           OK   EMERGENCY MNGR

&&
Special weather statement, May 11, 10:14 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Norman OK
1014 PM CDT Thu May 11 2023

OKZ031-032-042-043-048-120345-
Coal OK-Atoka OK-Pontotoc OK-Hughes OK-Seminole OK-
1014 PM CDT Thu May 11 2023

...Strong thunderstorms will impact portions of Coal, southeastern
Seminole, eastern Pontotoc, north central Atoka and Hughes Counties
through 1045 PM CDT...

At 1014 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northwest of Atwood to near Stonewall.
Movement was northeast at 30 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Holdenville, Coalgate, Wetumka, Allen, Stonewall, Tupelo, Francis,
Calvin, Stuart, Lamar, Sasakwa, Gerty, Horntown, Centrahoma, Yeager,
Atwood, Fittstown, Spaulding, Phillips, and Jesse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3505 9607 3505 9609 3447 9609 3455 9665
      3498 9657 3529 9618 3529 9606
TIME...MOT...LOC 0314Z 224DEG 28KT 3499 9642 3468 9651

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JT
Special weather statement, May 11, 10:19 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Norman OK
1019 PM CDT Thu May 11 2023

OKZ020-026-120345-
Payne OK-Lincoln OK-
1019 PM CDT Thu May 11 2023

...A strong thunderstorm will impact portions of northeastern Lincoln
and southeastern Payne Counties through 1045 PM CDT...

At 1019 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Agra, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cushing, Yale, Agra, Kendrick, Avery, and Parkland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3573 9687 3583 9697 3616 9677 3607 9662
      3587 9662
TIME...MOT...LOC 0319Z 219DEG 29KT 3584 9686

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JT
Local storm report, May 11, 11:05 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1105 PM CDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 PM     HAIL             1 N STONEWALL           34.67N 96.53W
05/11/2023  E1.00 INCH       PONTOTOC           OK   EMERGENCY MNGR

&&

AZ
Special weather statement, May 11, 11:05 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Norman OK
1105 PM CDT Thu May 11 2023

OKZ026-030-031-120430-
Pottawatomie OK-Seminole OK-Lincoln OK-
1105 PM CDT Thu May 11 2023

...Strong thunderstorms will impact portions of northwestern
Seminole, southeastern Lincoln and northern Pottawatomie Counties
through 1130 PM CDT...

At 1105 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Shawnee to near Tecumseh to near Macomb.
Movement was northeast at 30 mph.

HAZARD...Wind gusts of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Shawnee, Seminole, Tecumseh, Prague, Maud, Earlsboro, Johnson,
Brooksville, Macomb, Little, Centerview, and Harjo.

This includes Interstate 40 between mile markers 184 and 202.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3516 9669 3509 9704 3522 9698 3541 9696
      3559 9663 3540 9662
TIME...MOT...LOC 0405Z 233DEG 25KT 3538 9690 3527 9692 3514 9699

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

WR
Local storm report, May 11, 11:08 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1108 PM CDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             1 W MOORE               35.34N 97.50W
05/11/2023  E1.25 INCH       CLEVELAND          OK   TRAINED SPOTTER

            DELAYED REPORT FROM 8:27 PM. HALF DOLLAR
            SIZED HAIL REPORTED IN MOORE.

&&

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:00 PM CDTTornado WarningOUNCanadian, Grady30 min
May 11, 7:13 PM CDTTornado WarningOUNCleveland, Grady, McClain32 min
May 11, 7:16 PM CDTTornado WarningOUNGrady29 min
May 11, 7:30 PM CDTAreal Flood AdvisoryOUNGrady3 hr
May 11, 7:37 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher, Logan, Noble, Payne14 min
May 11, 7:37 PM CDTTornado WarningOUNCleveland, Grady, McClain38 min
May 11, 7:45 PM CDTTornado Warning Tornado observedOUNGrady45 min
May 11, 7:50 PM CDTSevere Thunderstorm WarningOUNGrady, McClain40 min
May 11, 8:03 PM CDTTornado WarningOUNCleveland, Grady, McClain42 min
May 11, 8:14 PM CDTTornado WarningOUNGrady, McClain31 min
May 11, 8:17 PM CDTTornado WarningOUNCleveland, McClain43 min
May 11, 8:26 PM CDTAreal Flood AdvisoryOUNCleveland, Oklahoma3 hr
May 11, 8:34 PM CDTSpecial Weather StatementOUNPayne26 min
May 11, 8:34 PM CDTTornado WarningOUNGrady26 min
May 11, 8:43 PM CDTTornado Warning Tornado observedOUNCleveland, McClain, Pottawatomie47 min
May 11, 8:48 PM CDTTornado WarningOUNCleveland, Oklahoma27 min
May 11, 8:57 PM CDTTornado WarningOUNGarvin, McClain, Pontotoc, Pottawatomie33 min
May 11, 8:58 PM CDTAreal Flood AdvisoryOUNGrady, McClain3 hr
May 11, 9:25 PM CDTTornado WarningOUNCleveland, McClain50 min
May 11, 9:26 PM CDTTornado WarningOUNPottawatomie, Seminole49 min
May 11, 9:27 PM CDTTornado WarningOUNCleveland, Oklahoma, Pottawatomie30 min
May 11, 9:35 PM CDTAreal Flood AdvisoryOUNCleveland, McClain3 hr
May 11, 10:08 PM CDTSevere Thunderstorm WarningOUNCleveland, Pottawatomie52 min
May 11, 10:12 PM CDTTornado WarningOUNPottawatomie, Seminole33 min
May 11, 10:14 PM CDTSpecial Weather StatementOUNCoal, Hughes31 min
May 11, 10:16 PM CDTTornado WarningOUNCleveland, Pottawatomie44 min
May 11, 10:19 PM CDTSpecial Weather StatementOUNPayne26 min
May 11, 10:28 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal, Hughes, Johnston, Pontotoc47 min
May 11, 10:57 PM CDTTornado WarningOUNCoal, Pontotoc48 min
May 11, 11:05 PM CDTSpecial Weather StatementOUNPottawatomie25 min
May 11, 11:15 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNCoal, Hughes, Pontotoc45 min
May 11, 11:32 PM CDTTornado WarningOUNCoal, Hughes, Pontotoc43 min
May 11, 11:52 PM CDTAreal Flood AdvisoryOUNAtoka, Coal, Hughes, Pontotoc3 hr
May 11, 11:58 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal, Hughes, Pontotoc32 min
May 12, 12:26 AM CDTSevere Thunderstorm WarningOUNAtoka, Coal, Hughes49 min
May 12, 1:05 AM CDTFlash Flood WarningOUNCoal, Hughes5 hr
May 12, 1:14 AM CDTSpecial Weather StatementOUNAtoka, Coal31 min
May 12, 1:26 AM CDTSevere Thunderstorm WarningOUNCoal, Hughes, Pontotoc34 min
May 12, 1:56 AM CDTSevere Thunderstorm WarningOUNCoal, Hughes, Pontotoc49 min
May 12, 2:46 AM CDTSpecial Weather StatementOUNAtoka29 min
May 12, 3:27 AM CDTSpecial Weather StatementOUNAtoka33 min
May 12, 9:59 AM CDTFlood WatchOUNAtoka, Beckham, Blaine, Bryan, Caddo, Canadian and 31 more3 days
May 12, 1:46 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Grady23 min
May 12, 3:01 PM CDTSpecial Weather StatementOUNGrady29 min
May 12, 3:29 PM CDTSpecial Weather StatementOUNMcClain31 min
May 12, 3:41 PM CDTSevere Thunderstorm WarningOUNGrady, McClain49 min
May 12, 3:54 PM CDTSpecial Weather StatementOUNCotton36 min
May 12, 3:55 PM CDTSpecial Weather StatementOUNGrady20 min
May 12, 4:18 PM CDTSevere Thunderstorm WarningOUNGrady, McClain42 min
May 12, 4:51 PM CDTSpecial Weather StatementOUNGrady24 min
May 12, 4:57 PM CDTSevere Thunderstorm WarningOUNGrady, McClain48 min
May 12, 4:59 PM CDTSevere Thunderstorm WarningOUNCaddo, Grady46 min
May 12, 5:38 PM CDTSpecial Weather StatementOUNNoble37 min
May 12, 5:42 PM CDTSevere Thunderstorm WarningOUNGarvin, Grady, McClain23 min
May 12, 5:43 PM CDTSpecial Weather StatementOUNKingfisher32 min
May 12, 5:43 PM CDTSevere Thunderstorm WarningOUNGrady47 min
May 12, 5:52 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher53 min
May 12, 5:58 PM CDTSevere Thunderstorm WarningOUNKay47 min
May 12, 6:29 PM CDTSevere Thunderstorm WarningOUNCotton, Tillman46 min
May 12, 6:36 PM CDTSevere Thunderstorm WarningOUNKay39 min
May 12, 6:43 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher15 min
May 12, 6:59 PM CDTSevere Thunderstorm WarningOUNKingfisher46 min

Nearby

Tornado Warnings in Oklahoma, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.